Health QuestionsCategory: TreatmentsSide effects 6 mos after starting?  WTF?
chanteuse76 asked 3 years ago

Hey everyone – new to posting to the messageboards, although I visit the crazymeds site a lot.
 
Quick recap of my situation.  Approx 9 mos ago I was diagnosed as having “mood instability” (not quite BP1, guess I’m something called cyclothymic) and put on Trileptal.  Gradually ramped up to a 2x daily dose of 600mg.  The usual dizziness, nausea, etc. at first, went away fairly quickly.  Life was good, no more mania, no more depression, loving this drug.  That lasts about 6 mos.
 
Fast forward to a couple of months ago, and I notice that when I take my AM dose I get dizzy and kind of dumb – just enough to annoy me and occasionally make me vomit, not enough to make me stay home or anything.  Call the pdoc, he does bloodwork to check my liver (although I thought that was NOT a risk with this and that hyponatremia was?  He seems to disagree?)  Everything checks out ok, so he tells me to just cut my AM dose in half.  That works for a while, then I notice that I’m dizzy and dumb with the pm dose too.  Cut that in half on my own (I know, I know, but the guy never calls me back, trying to find a new one now).  
 
Now I’m dizzy when I take my half dose in the morning.
 
Anyone else experience anything else like this??  This was working so well, I’m bummed I’ll most likely have to try something else – but more than that, I don’t understand what’s going on and why.
 
Help!  Thanks…
anne

4 Answers
defluoresce answered 3 years ago

Re: Side effects 6 mos after starting?  WTF?
Hey Anne,  
 
I wish I had a useful response to your post, but actually I’m hoping for an update from you.
 
Did your symptoms turn out to be the result of hyponatremia?  What happened, and are you still on (and liking) Trileptal?
 
I’m about to start this drug — it will be my first AC (no APs yet, either), for BP II.  
 
I’m scouring all the side effect posts as I am worried about driving with my children (a necessity) with some of these potential effects.

chanteuse76 answered 3 years ago

Re: Side effects 6 mos after starting?  WTF?
Hi there,
 
I had to quit taking it, and have been on Lithium (900mg daily) for the past few months, and it seems to be working like a charm.  As for why I might have had the problem I had, my doc had no clue, but said he had never seen it before – so I wouldn’t worry about it being an issue for you.
 
Of course they all have side effects, but it seems like most of trileptal’s are fairly innocuous, so it’s probably a decent one to try to start with.  And the difference between being medicated and not medicated is night and day… I won’t ever go back to being unmedicated.  
 
Best of luck to you!
Anne

defluoresce answered 3 years ago

Re: Side effects 6 mos after starting?  WTF?
Thank you, that is encouraging.  
 
I know not to expect this, too, but it’s great to hear someone say that two drugs in a row “worked like a charm.”

chanteuse76 answered 3 years ago

Re: Side effects 6 mos after starting?  WTF?
Well, after being on antidepressants and antianxiety meds and the result being me almost killing myself, it’s sure encouraging to be able to SAY they work like a charm!  Cheesy
 
(disclaimer – of course I had the sucky adjustment period which is a pain to go through, so just remember you have to stick with it and give it at least a couple of weeks for your body to figure out what the hell to do with these crazy new chemicals you’re making it process.)
 
Happy medicating!

chanteuse76 asked 3 years ago

Hey everyone – new to posting to the messageboards, although I visit the crazymeds site a lot.
 
Quick recap of my situation.  Approx 9 mos ago I was diagnosed as having “mood instability” (not quite BP1, guess I’m something called cyclothymic) and put on Trileptal.  Gradually ramped up to a 2x daily dose of 600mg.  The usual dizziness, nausea, etc. at first, went away fairly quickly.  Life was good, no more mania, no more depression, loving this drug.  That lasts about 6 mos.
 
Fast forward to a couple of months ago, and I notice that when I take my AM dose I get dizzy and kind of dumb – just enough to annoy me and occasionally make me vomit, not enough to make me stay home or anything.  Call the pdoc, he does bloodwork to check my liver (although I thought that was NOT a risk with this and that hyponatremia was?  He seems to disagree?)  Everything checks out ok, so he tells me to just cut my AM dose in half.  That works for a while, then I notice that I’m dizzy and dumb with the pm dose too.  Cut that in half on my own (I know, I know, but the guy never calls me back, trying to find a new one now).  
 
Now I’m dizzy when I take my half dose in the morning.
 
Anyone else experience anything else like this??  This was working so well, I’m bummed I’ll most likely have to try something else – but more than that, I don’t understand what’s going on and why.
 
Help!  Thanks…
anne

4 Answers
defluoresce answered 3 years ago

Re: Side effects 6 mos after starting?  WTF?
Hey Anne,  
 
I wish I had a useful response to your post, but actually I’m hoping for an update from you.
 
Did your symptoms turn out to be the result of hyponatremia?  What happened, and are you still on (and liking) Trileptal?
 
I’m about to start this drug — it will be my first AC (no APs yet, either), for BP II.  
 
I’m scouring all the side effect posts as I am worried about driving with my children (a necessity) with some of these potential effects.

chanteuse76 answered 3 years ago

Re: Side effects 6 mos after starting?  WTF?
Hi there,
 
I had to quit taking it, and have been on Lithium (900mg daily) for the past few months, and it seems to be working like a charm.  As for why I might have had the problem I had, my doc had no clue, but said he had never seen it before – so I wouldn’t worry about it being an issue for you.
 
Of course they all have side effects, but it seems like most of trileptal’s are fairly innocuous, so it’s probably a decent one to try to start with.  And the difference between being medicated and not medicated is night and day… I won’t ever go back to being unmedicated.  
 
Best of luck to you!
Anne

defluoresce answered 3 years ago

Re: Side effects 6 mos after starting?  WTF?
Thank you, that is encouraging.  
 
I know not to expect this, too, but it’s great to hear someone say that two drugs in a row “worked like a charm.”

chanteuse76 answered 3 years ago

Re: Side effects 6 mos after starting?  WTF?
Well, after being on antidepressants and antianxiety meds and the result being me almost killing myself, it’s sure encouraging to be able to SAY they work like a charm!  Cheesy
 
(disclaimer – of course I had the sucky adjustment period which is a pain to go through, so just remember you have to stick with it and give it at least a couple of weeks for your body to figure out what the hell to do with these crazy new chemicals you’re making it process.)
 
Happy medicating!